MAUDE Adverse Event Report: CORDIS CORPORATION SABER 5MM15CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 5MM15CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48005015X
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 09/14/2021
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, a cordis 5mm balloon was used to expand a 6mm x 150mm x 120cm smartflex vascular (vas) self-expanding stent; however, after the expansion of the balloon it was noticed that there was a stenosis at the distal end of the stent, and the stent was difficult to open.The 5mm balloon was then replaced with a 6mm x 8cm 135 powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter; however, there was still stenosis noted after posterior expansion.The physician first used a 3mm x 15cm 150 saber pta balloon catheter to expand the occlusive segment, then withdrew the balloon, and switched to a 5mm x 15cm 150 saber pta balloon catheter for expansion.After the expansion was completed, the intrathecal angiography showed that there was a dissection in the superficial femoral artery.The intrathecal angiography showed the blood flow in the superficial femoral artery of the right lower limb was fair.It was decided to place two vascular stents.The catheter was withdrawn, an exoseal was used to complete hemostasis.Manual pressure was held for 5 minutes and then a bandage was added.Anticoagulation therapy was planned for postoperative care and the procedure was completed/ended.There was no reported patient injury.The patient was treated with intervention surgery under local anesthesia.The surgical procedures were as follows: the patient was supine on the operating table, conventional disinfection drapes, 2% lidocaine local anesthesia and pulse point of femoral artery in the left inguinal area.Modified seldinger method was performed to successfully puncture the left femoral artery.A 5f non-cordis sheath was inserted and a 5f cordis pigtail catheter was inserted through the non-cordis 5f sheath to the lower part of the abdominal aorta to perform an abdominal aortic and pelvic angiography.The results showed that multiple plaques were formed in the lower part of the abdominal aorta, common iliac arteries and external iliac arteries on both sides were unobstructed and multiple stenotic plaques were formed.The 5f cordis pigtail catheter was withdrawn, and a 5f cordis single-curved catheter was inserted to the right external iliac artery to go to the right lower limb artery.The results showed that the right superficial femoral artery was occluded from the opening of the deep femoral artery, and the distal end to the lower femur was re-imaged.The deep femoral artery was enlarged compensatory, the posterior tibial artery of the inferior knee artery was occluded, and the anterior tibial artery and peroneal artery were un-obstructed.The blood flow was slow, and there was local stenosis.A guidewire (unknown) was inserted and the 5f non-cordis sheath was replaced with a 7f non-cordis sheath.Then the single-curved catheter and non-cordis v18 guide wire were inserted into the sheath in attempt to open the sfa.The guide wire had no loops, the guide wire was advanced into the true lumen of the distal superficial femoral artery.The non-cordis guidewire was withdrawn, and "smoke" from the catheter was sure to enter the true lumen of the distal blood vessel.Inserted the guide wire, exited the catheter.The products were stored and handled per the instructions for use (ifu).The smartflex was inspected and prepped per the ifu.There was nothing unusual noted about the sds prior to use.The stent delivery system did not pass through any acute bends.The sds did not have nay difficulty advancing/tracking towards the lesion as the vessel was not tortuous.The diameter of the unconstrained stent was measured to be 1-2mm larger than the vessel diameter.The lesion/dissection was measured to be 270mm in length.The sds crossed the lesion without difficulty and without any resistance.Unusual force was not needed or applied during the deployment of the stent.Two stents were placed in the vessel.The second stent was placed proximal to the first and overlapped by 20mm.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
This report is related to report #3005089785-2021-00003.Without a lot number to conduct a device history record (dhr) review, it is not possible to determine if the reported failure could be related to the manufacturing process.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, a cordis 5mm balloon was used to expand a 6mm x 150mm x 120cm smartflex vascular (vas) self-expanding stent; however, after the expansion of the balloon it was noticed that there was a stenosis at the distal end of the stent, and the stent was difficult to open.The 5mm balloon was then replaced with a 6mm x 8cm 135 powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter; however, there was still stenosis noted after posterior expansion.The physician first used a 3mm x 15cm 150 saber pta balloon catheter to expand the occlusive segment, then withdrew the balloon, and switched to a 5mm x 15cm 150 saber pta balloon catheter for expansion.After the expansion was completed, the intrathecal angiography showed that there was a dissection in the superficial femoral artery.The intrathecal angiography showed the blood flow in the superficial femoral artery of the right lower limb was fair.It was decided to place two vascular stents.The catheter was withdrawn, an exoseal was used to complete hemostasis.Manual pressure was held for 5 minutes and then a bandage was added.Anticoagulation therapy was planned for postoperative care and the procedure was completed/ended.There was no reported patient injury.The patient was treated with intervention surgery under local anesthesia.The surgical procedures were as follows: the patient was supine on the operating table, conventional disinfection drapes, 2% lidocaine local anesthesia and pulse point of femoral artery in the left inguinal area.Modified seldinger method was performed to successfully puncture the left femoral artery.A 5f non-cordis sheath was inserted and a 5f cordis pigtail catheter was inserted through the non-cordis 5f sheath to the lower part of the abdominal aorta to perform an abdominal aortic and pelvic angiography.The results showed that multiple plaques were formed in the lower part of the abdominal aorta, common iliac arteries and external iliac arteries on both sides were unobstructed and multiple stenotic plaques were formed.The 5f cordis pigtail catheter was withdrawn, and a 5f cordis single-curved catheter was inserted to the right external iliac artery to go to the right lower limb artery.The results showed that the right superficial femoral artery was occluded from the opening of the deep femoral artery, and the distal end to the lower femur was re-imaged.The deep femoral artery was enlarged compensatory, the posterior tibial artery of the inferior knee artery was occluded, and the anterior tibial artery and peroneal artery were un-obstructed.The blood flow was slow, and there was local stenosis.A guidewire (unknown) was inserted and the 5f non-cordis sheath was replaced with a 7f non-cordis sheath.Then the single-curved catheter and non-cordis v18 guide wire were inserted into the sheath in attempt to open the sfa.The guide wire had no loops, the guide wire was advanced into the true lumen of the distal superficial femoral artery.The non-cordis guidewire was withdrawn, and "smoke" from the catheter was sure to enter the true lumen of the distal blood vessel.Inserted the guide wire, exited the catheter.The devices will not be returned for evaluation as they were discarded.Additional information in case notes under additional narrative.
 
Additional Manufacturer Narrative
A cordis 5mm balloon was used to expand a 6mm x 150mm x 120cm smartflex vascular (vas) self-expanding stent; however, after the expansion of the balloon it was noticed that there was a stenosis at the distal end of the stent, and the stent was difficult to open.The 5mm balloon was then replaced with a 6mm x 8cm 135 powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter; however, there was still stenosis noted after posterior expansion.The physician first used a 3mm x 15cm 150 saber pta balloon catheter to expand the occlusive segment, then withdrew the balloon, and switched to a 5mm x 15cm 150 saber pta balloon catheter for expansion.After the expansion was completed, the intrathecal angiography showed that there was a dissection in the superficial femoral artery.The intrathecal angiography showed the blood flow in the superficial femoral artery of the right lower limb was fair.It was decided to place two vascular stents.The catheter was withdrawn, an exoseal was used to complete hemostasis.Manual pressure was held for 5 minutes and then a bandage was added.Anticoagulation therapy was planned for postoperative care and the procedure was completed/ended.The patient was treated with intervention surgery under local anesthesia.The surgical procedures were as follows: the patient was supine on the operating table, conventional disinfection drapes, 2% lidocaine local anesthesia and pulse point of femoral artery in the left inguinal area.Modified seldinger method was performed to successfully puncture the left femoral artery.A 5f non-cordis sheath was inserted and a 5f cordis pigtail catheter was inserted through the non-cordis 5f sheath to the lower part of the abdominal aorta to perform an abdominal aortic and pelvic angiography.The results showed that multiple plaques were formed in the lower part of the abdominal aorta, common iliac arteries and external iliac arteries on both sides were unobstructed and multiple stenotic plaques were formed.The 5f cordis pigtail catheter was withdrawn, and a 5f cordis single-curved catheter was inserted to the right external iliac artery to go to the right lower limb artery.The results showed that the right superficial femoral artery was occluded from the opening of the deep femoral artery, and the distal end to the lower femur was re-imaged.The deep femoral artery was enlarged compensatory, the posterior tibial artery of the inferior knee artery was occluded, and the anterior tibial artery and peroneal artery were un-obstructed.The blood flow was slow, and there was local stenosis.A guidewire (unknown) was inserted and the 5f non-cordis sheath was replaced with a 7f non-cordis sheath.Then the single-curved catheter and non-cordis v18 guide wire were inserted into the sheath in attempt to open the sfa.The guide wire had no loops, the guide wire was advanced into the true lumen of the distal superficial femoral artery.The non-cordis guidewire was withdrawn, and "smoke" from the catheter was sure to enter the true lumen of the distal blood vessel.Inserted the guide wire, exited the catheter.There was no reported patient injury.Case-2021-00169677-1 the product was not returned for analysis as it was discarded per management.A product history record (phr) review of lot 82212733 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.Case-2021-00169677-2 the product was not returned for analysis as it was discarded per management.A product history record (phr) review of lot 250810 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.Case-2021-00169677-3 the product was not returned for analysis as it was discarded per management.A product history record (phr) review of lot 82211622 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.Case-2021-00169677-1 the reported device ineffective could not be confirmed as the device was not returned for analysis.Case-2021-00169677-2 the reported stent-ses~ incomplete expansion could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.Vessel characteristics, although unknown and procedural factors such as the user¿s interaction with the device during use, likely contributed to the reported event.Case-2021-00169677-3 the reported femoral artery dissection could not be confirmed as the device was not returned for analysis.With the limited amount of information available regarding lesion characteristics and without the return of the devices for analysis it is difficult to draw a clinical conclusion between the devices and the events reported.According to the safety information in the instructions for use ¿if resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.¿ additionally, ¿stent placement ¿ precautions.Use caution when crossing a deployed stent with any adjunct device.If resistance is encountered at any time during the insertion procedure, do not force passage.Resistance may cause damage to stent or system.If resistance occurs during movement through the sheath, carefully withdraw the stent system.Once stent deployment has begun, the stent must be fully deployed.The system is not designed for stent repositioning or recapturing.If resistance is felt when initially retracting the outer deployment sheath do not force deployment.Carefully withdraw the stent system without deploying the stent.¿ neither the phr review nor the information available suggests a design or manufacturing related cause could be related to the manufacturing process of the unit.Therefore, no corrective or preventive actions will be taken.

Brand Name
SABER 5MM15CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key12897036
Report Number9616099-2021-05081
Device Sequence Number19839721
Product Code LIT
UDI-Device Identifier20705032069189
UDI-Public20705032069189
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number48005015X
Device Catalogue Number48005015X
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/02/2021
Supplement Date Received by Manufacturer12/27/2021
Initial Report FDA Received Date11/30/2021
Supplement Report FDA Received Date12/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2 SINGLE CURVED CATHETER (UNKNOWN); 3MM BALLOON (SPECIFICATION: 3.0X150MM, PRODUCT SER; 5F VASCULAR SHEATH (UNKNOWN); 5MM BALLOON FOR EXPANSION (SPECIFICATION: 5.0X150M; 7F SHEATH; PIGTAIL CATHETER (UNKNOWN); SUPPORT CATHETER (UNKNOWN); V18 GUIDEWIRE (UNKNOWN)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient SexMale
Patient Weight65 KG